Wyoming, 2021

High Wind in Wyoming, October 27, 2021

October 27, 2021 · NWS CYS · 2 events in 2 counties and zones

Strong winds during the afternoon and early evening on the 27th with measured gusts greater than 60 MPH along Interstate 80 between Cheyenne and Laramie along with near the Arlington gap area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds during the afternoon and early evening on the 27th with measured gusts greater than 60 MPH along Interstate 80 between Cheyenne and Laramie along with near the Arlington gap area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Oct 27, 4:04 AM MST, 5 hours 47 minutes earlier.

Area forecast discussion, Oct 27, 4:04 AM MST, 5 hours 47 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
504 AM MDT Wed Oct 27 2021

.SHORT TERM...(Today through Friday)
Issued at 225 AM MDT Wed Oct 27 2021

All showers have almost completely moved east out of the Nebraska
panhandle now with gusty winds 25 to 35 MPH continuing. High Wind
Warnings are in effect for the I-80 corridor including the
Summit, and Arlington to Elk Mountain for gusty winds 55 to 65 MPH
possible today with the highest winds being this afternoon. The
GFS has 850 mb CAG-CPR gradients remaining between 55 and 65 from
15Z today until 00Z tomorrow with generally west to northwest
flow. Generally gusty winds 35 to 40 MPH will also be felt outside
of the High Wind Warning across portions of southeast Wyoming and
the southern Nebraska panhandle.

Temperatures today will be much cooler than yesterday with
highs sitting 5 to 10 degrees below normal. Snow showers remain
possible in the Snowy and Sierra Madre Mountain Ranges through
today, but after today there is a drying and warming trend across
southeast Wyoming and the Nebraska panhandle bringing temperatures
back to 5 to 10 degrees above normal by Friday afternoon.

.LONG TERM...(Friday night through Tuesday)
Issued at 225 AM MDT Wed Oct 27 2021

Unsettled in the long term. Have another frontal passage moving
through the area Saturday that will bring rain and mountain snow
to our western zones. Could be a pretty good event if the slower
ECMWF solution comes true. GFS blasts the front through into
Colorado Saturday night...but ECMWF slower with the front and
keeps precip over the area through Sunday afternoon. Will see how
later model runs handle this front.

Looks like a cold period after the front moves through. GFS 700mb
temperatures stay below freezing through at least Wednesday next
week...so colder temperatures than what we have been experiencing
looking likely.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 500 AM MDT Wed Oct 27 2021

VFR conditions across southeast Wyoming and the Nebraska panhandle
with gusty winds expected to persist everywhere through the TAF
period. Wind Gusts between 35 and 45 knots possible in southeast
Wyoming, 20 to 25 knots in the Nebraska panhandle.

&&

.FIRE WEATHER...
Issued at 225 AM MDT Wed Oct 27 2021

Little to no fire weather concerns for the upcoming week with many
areas across southeast Wyoming and the Nebraska panhandle having
just received wetting rain/snow recently. Strong, gusty winds
expected across southeast Wyoming and the southern Nebraska
panhandle Wednesday with much cooler temperatures. Dry and cool
conditions expected until Sunday when another cold front is
expected to move through southeast Wyoming and the Nebraska,
bringing another round of widespread precipitation and gusty
winds.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 6 AM MDT Thursday for WYZ110-116.

NE...None.
&&

SHORT TERM...LK
LONG TERM...GCC
AVIATION...LK
FIRE WEATHER...LK
Hazardous weather outlook, Oct 27, 3:30 AM MST, 6 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
430 AM MDT Wed Oct 27 2021

NEZ002-003-019>021-054-055-095-096-WYZ101>109-111>115-117>119-
281030-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
430 AM MDT Wed Oct 27 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Gusty winds 25 to 35 MPH possible through today and tonight.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Warming and drying trend until the weekend. Possible widespread
rain and snow showers Saturday through Tuesday with much colder
temperatures.

.Spotter information statement...

Spotter activation will not be needed.

WYZ110-116-281030-
North Snowy Range Foothills-South Laramie Range-
430 AM MDT Wed Oct 27 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

High Wind Warning in effect for wind gusts between 55 and 65 MPH
likely throughout the day with the highest winds being in the
afternoon.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Warming and drying trend until the weekend. Possible widespread
rain and snow showers Saturday through Tuesday with much colder
temperatures.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Oct 27, 9:37 AM MST, 14 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1037 AM MDT Wed Oct 27 2021

WYZ117-118-272300-
South Laramie Range Foothills-Central Laramie County-
Including the cities of Whitaker, Federal, Horse Creek,
and Cheyenne
1037 AM MDT Wed Oct 27 2021

Strong west to northwest winds with gusts around 50 MPH have
developed late this morning along the South Laramie Range
Foothills. These winds are expected to continue through this
afternoon and may even briefly spread eastward into Central
Laramie County including Cheyenne. Use caution while driving as
strong cross winds could make travel difficult. This includes
portions of Interstates 25 and 80 near Cheyenne.

Brothers

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, South Laramie Range

When
October 27, 9:51 AM MST to 2:23 PM MST
Where
South Laramie Range forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Multiple WYDOT and UPR mesonet stations measured strong wind gusts along and near Interstate 80. UPR mesonet station UR535 - SHERWS measured maximum wind gust.

High Wind, North Snowy Range Foothills

When
October 27, 12:04 PM MST to 8:58 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT mesonet station KARL - Arlington along Interstate 80 measured maximum wind gust. Interstate 80 between Rawlins and Laramie was closed for an hour to light, high profile vehicles.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983959, 983958.